Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Norman, OK

May 17, 2002Kingfisher County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 17, 2002, 1:20 AM CDT for Kingfisher County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 1:20 AM CDT (06:20 UTC)
Expired
May 17, 2002, 4:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kingfisher County, OK

The radar

The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3039 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 170620
FFWOKC
OKC073-170915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
120 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN KINGFISHER COUNTY IN CENTRAL OKLAHOMA

* UNTIL 415 AM CDT

* AT 120 AM CDT...RADAR ESTIMATES THAT MORE THAN 5 INCHES OF RAIN
  HAS FALLEN IN SOUTHWEST KINGFISHER COUNTY FROM EARLIER STORMS. 
  ANOTHER LINE OF THUINDERSTORMS WITH HEAVY RAIN IS MOVING INTO THE
  AREA AND ADDITIONAL RAINFALL OF 1 TO 3 INCHES WILL BE POSSIBLE
  THROUGH 3 AM.

* LOCATIONS IN THE WARNING INCLUDE LOYAL AND OMEGA.

THIS WARNING ALSO INCLUDES KINGFISHER CREEK TO THE WEST OF THE CITY 
OF KINGFISHER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3596 9821 3573 9819 3573 9798 3598 9800

...SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 16, 9:00 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 16, 9:00 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT THU MAY 16 2002

FIRST BATCH OF THUNDERSTORMS IN SOUTHEAST OKLAHOMA HAVE MAINLY LEFT
THE CWA ALTHOUGH SCATTERED SHOWERS WILL STILL AFFECT BRYAN AND ATOKA
COUNTIES FOR A LITTLE WHILE.  ISOLATED STORM OVER HEMPHILL COUNTY TX
AND ROGER MILLS COUNTY OKLAHOMA HAS WEAKENED TO NEARLY NOTHING.  BUT
A BAND OF SHOWERS AND THUNDERSTORMS HAS BEEN TRYING TO DEVELOP FROM
NW OF TULSA TO STILLWATER TO WATONGA ALONG THE SURFACE BOUNDARY.  IN
ADDITION THE THUNDERSTORM ACTIVITY IN THE NORTHERN TEXAS PANHANDLE
IS CONTINUING TO MOVE TOWARD OKLAHOMA AS EXPECTED.  AN AREA OF LIGHT
RAIN IS ALSO DEVELOPING IN THE SOUTH OKC METRO FROM RUSH SPRINGS TO
NORMAN AND SHAWNEE.

WITH THE DEVELOPMENT OF CONVECTION ALONG THE FRONT... HAVE UPDATED
ZONES TO REMOVE TIME QUALIFIERS.  ALSO HAVE ADJUSTED THE WINDS WHERE
NECESSARY.  OTHERWISE THE PACKAGE LOOKS GOOD AT THE MOMENT.  UPDATED
ZONES HAVE ALREADY BEEN ISSUED.

...SPEG.

-----------
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
230 PM CDT THU MAY 16 2002

SFC COLD FRONT FROM NE KS SWWD INTO TX PANHANDLE AT MIDDAY WITH SFC
LOW REDEVELOPING SWD TO BETWEEN AMA/LBB.  SOUTH OF SFC LOW..DRYLINE
CONTS TO SLOWLY MIX EWD..BUT SHUD STALL AND BEGIN TO RETREAT WWD
MID/LATE AFTERNOON AS STRONG PRESSURE FALLS DEVELOP OVER SE CO IN
RESPONSE TO AMPLIFYING SW TROF DIGGING THRU UT/CO ATTM. RICH
BOUNDARY LAYER MOISTURE CONTS TO SURGE NWD IN THE WARM SECTOR ACROSS
OK..BUT EXPANSIVE CLOUDS HAVE RESULTED IN A BL MUCH COOLER THAN EVEN
THE 12Z ETA HAD FORECAST.  FOR THE SHORT TERM..HAVE BASICALLY
DISCOUNTED THE OPERATIONAL ETA FORECAST IN FAVOR OF THE ETA K/F RUN
AT NSSL.  THE KF CONVECTION SCHEME HAS A MUCH BETTER HANDLE ON THE
WARM LAYER ALOFT AND IS MUCH LESS BULLISH IN REMOVING THE CAPPING
INVERSION THRU ABOUT 3Z.  THERE IS STILL A SMALL CHANCE OF
INITIATION OVER NW/NC OK BETWEEN 22-02Z..BUT PROB 20 PERCENT AT
MOST. MUCH BETTER CHANCE OF PRECIP TO OVERSPREAD THE FA TONITE FROM
THE NW AS CONVECTION EXPECTED TO ORGANIZE INTO ONE OR TWO MCS/S OVER
THE HIGH PLAINS AND RIDE SEWD AS FRONT BEGINS SWD PUSH WITH
MID/UPPER WAVE MOVING INTO KS/OK BY 12Z.  FOCUS FOR ESEWD
PROPAGATION IS LIKELY TO BE THE 850-700 FRONTAL ZONE.  THERE SEEMS
TO BE QUITE A BIT OF DRY AIR IN A PLUME FROM NE NM INTO SW KS
ATTM..AND POTENTIAL EXISTS FOR COLD POOL DEVELOPMENT AND FORWARD
PROPAGATING MCS..BUT THERE IS ALSO UNCERTAINTY W.R.T. WIDESPREAD SVR
POTENTIAL WITH INCREASINGLY STABLE BOUNDARY LAYER.

EXPECT CHANCES FOR CONVECTION TO LINGER OVER THE SRN ZONES FOR PART
OF TOMORROW..BUT LOW LEVEL COOL AIR SHUD DEEPEN ENUF WITH PASSAGE OF
S/W TROF TO SHUNT THE BEST CHANCES FOR ADDITIONAL RAIN SOUTH OF OUR
AREA BY AFTERNOON. THERE ALSO APPEARS TO BE A POTENTIAL FOR HVY
RAINFALL MAINLY LATE TONITE AND FRI MORNING OVR THE SE PARTS OF THE
FORECAST AREA AS INFLOW SHEAR VECTOR BECOMES ORIENTED MORE PARALLEL
TO FOCUSSING MECHANISM. EXPECT POST FRONTAL CLOUDS TO BE SLOW TO
CLEAR FRIDAY..WHICH WILL LEAD TO A RATHER COOL DAY.

WILL CONT WITH DRY FORECAST AND WARMING TEMPS FROM THIS WEEKEND THRU
DAY 7.  THERE MAY BE A WINDOW OF OPPORTUNITY FOR PRECIP MON-WED..
BUT CURRENT FORECAST FLOW PATTERN FROM BOTH AVN/ECMWF IT APPEARS
THAT STRONG CAPPING WILL ONCE AGAIN BUILD INTO THE SRN PLAINS..
WHICH PRECLUDES THE INTRODUCTION OF POPS AT THIS TIME. BEST CHANCE
MAY BE MON/MON NITE IF MOISTURE CAN MANAGE TO RETURN BEFORE STRONG
CAP BECOMES ESTABLISHED. GFE/IFPS HOPEFULLY FIXED FOR THIS
ISSUANCE.. SO FULL SUITE OF PRODUCTS SHUD BE AVAILABLE ALTHOUGH
POSSIBLY DELAYED AS DATABASE THRU DAY 7 IS RECONSTRUCTED.
 MILLER

1ST CUT AT NUMBERS..
OKC   60  67  47  71 /  70  30   0   0
HBR   58  69  47  72 /  60  30   0   0
SPS   65  70  51  74 /  30  30   0   0
GAG   52  65  44  71 /  70  20   0   0
PNC   55  65  45  69 /  70  30   0   0
DUA   68  75  52  71 /  70  60  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 16, 8:12 PM CDT, 5 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT THU MAY 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    REYDON                    OK   .88 INCH HAIL
05/16/02   ROGER MILLS                    REPORTED BY REYDON FD
Local storm report, May 16, 11:41 PM CDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1141 PM CDT THU MAY 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    9 W OKARCHE               OK   1.75 INCH HAIL
05/16/02   KINGFISHER                     REPORTED VIA COUNTY EM

1131 PM    3 W OKARCHE               OK   .88 INCH HAIL
05/16/02   KINGFISHER                     REPORTED VIA COUNTY EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:55 PM CDTSevere Thunderstorm WarningOUNRoger Mills50 min
May 16, 8:01 PM CDTSevere Thunderstorm WarningOUNAtoka44 min
May 16, 9:51 PM CDTSevere Thunderstorm WarningOUNKingfisher39 min
May 16, 9:56 PM CDTSevere Thunderstorm WarningOUNLogan, Payne49 min
May 16, 10:19 PM CDTSevere Thunderstorm WarningOUNDewey41 min
May 16, 10:28 PM CDTTornado WarningOUNKingfisher32 min
May 16, 10:43 PM CDTSevere Thunderstorm WarningOUNLogan, Roger Mills47 min
May 16, 10:58 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher47 min
May 16, 11:23 PM CDTFlash Flood WarningOUNLogan3 hr
May 16, 11:28 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills47 min
May 16, 11:31 PM CDTSevere Thunderstorm WarningOUNLogan44 min
May 16, 11:37 PM CDTTornado WarningOUNCuster, Roger Mills38 min
May 16, 11:39 PM CDTSevere Thunderstorm WarningOUNEllis36 min
May 16, 11:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher46 min
May 16, 11:45 PM CDTSevere Thunderstorm WarningOUNBeckham45 min
May 17, 12:11 AM CDTTornado WarningOUNCuster, Dewey34 min
May 17, 12:14 AM CDTSevere Thunderstorm WarningOUNMajor46 min
May 17, 12:28 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian47 min
May 17, 12:30 AM CDTSevere Thunderstorm WarningOUNBeckham45 min
May 17, 12:31 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma44 min
May 17, 12:37 AM CDTSevere Thunderstorm WarningOUNAlfalfa38 min
May 17, 12:44 AM CDTSevere Thunderstorm WarningOUNGrant46 min
May 17, 1:11 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher, Logan, Oklahoma49 min
May 17, 1:16 AM CDTSevere Thunderstorm WarningOUNBeckham, Washita44 min
May 17, 1:26 AM CDTSevere Thunderstorm WarningOUNGrady34 min
May 17, 1:49 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma71 min
May 17, 1:55 AM CDTSevere Thunderstorm WarningOUNLogan65 min
May 17, 2:10 AM CDTSevere Thunderstorm WarningOUNBeckham35 min
May 17, 2:25 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie65 min
May 17, 2:41 AM CDTSevere Thunderstorm WarningOUNGarvin49 min
May 17, 3:06 AM CDTSevere Thunderstorm WarningOUNSeminole39 min
May 17, 3:17 AM CDTSevere Thunderstorm WarningOUNGarvin, Stephens43 min
May 17, 3:29 AM CDTSevere Thunderstorm WarningOUNPontotoc46 min
May 17, 3:52 AM CDTSevere Thunderstorm WarningOUNCarter38 min
May 17, 4:17 AM CDTSevere Thunderstorm WarningOUNCoal43 min

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.